Passing out after Botox normal? Numbness in hands?

I went in 2 days ago for Botox. The injections were fine but when I went into the lobby I felt nauseous then got a blacked out tunnel vision.They had to drag me into a room. I couldn't see and couldn't move my hands. After about 2-3 minutes I stared getting feeling and motor skills back. I felt fine yesterday but I'm starting to feel fatigued today. I called the office, they said I could be dehydrated. I have had a bit of water. So not sure if any of this is cause for concern. Thanks!

Doctor Answers 8

Vaso-vagal response after Botox

Thank you for your question enchantmestupid. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression. In some people the sight of blood or needles can cause a vaso-vagal response, also known as fainting. This can be delayed. It is important to be calm during a treatment and well hydrated. I recommend that my patients that faint follow up with their general physician.

Please consult with a doctor for specific recommendations. Good luck!

Vaso-vagal response after Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question enchantmestupid. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression. In some people the sight of blood or needles can cause a vaso-vagal response, also known as fainting. This can be delayed. It is important to be calm during a treatment and well hydrated. I recommend that my patients that faint follow up with their general physician.

Please consult with a doctor for specific recommendations. Good luck!

Botox and fainting

What you are describing appears to be what is called vasovagal syncope.  It is unlikely that it has anything to do with the Botox but is often associated with procedure anxiety.  I have seen this with patients that have some degree of phobia associated with needles.  As long as this happened around the procedure (not two days later) and doesn’t repeat itself it is unlikely to be of concern but it is always good idea to verify with your internist.

Botox and fainting

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

What you are describing appears to be what is called vasovagal syncope.  It is unlikely that it has anything to do with the Botox but is often associated with procedure anxiety.  I have seen this with patients that have some degree of phobia associated with needles.  As long as this happened around the procedure (not two days later) and doesn’t repeat itself it is unlikely to be of concern but it is always good idea to verify with your internist.

Passing out after Botox

Hi and thank you for your question and sorry to hear about the ordeal. What you experienced following the Botox treatments appears to be a vasovagal syncope and it is not directly related to Botox itself but the whole experience of injections, etc. Taking some rest with leg elevation should help. The new-onset weakness is probably not related to the syncope, but in rare cases Botox might result in systemic side effects which include muscle weakness. It is very rare, but it is advisable to do a follow up with your physician. I hope it helps and good luck! 

Passing out after Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Hi and thank you for your question and sorry to hear about the ordeal. What you experienced following the Botox treatments appears to be a vasovagal syncope and it is not directly related to Botox itself but the whole experience of injections, etc. Taking some rest with leg elevation should help. The new-onset weakness is probably not related to the syncope, but in rare cases Botox might result in systemic side effects which include muscle weakness. It is very rare, but it is advisable to do a follow up with your physician. I hope it helps and good luck! 

You might also like...

Botox passing out

You had a  classic Vaso vagal response . This occurs due to subjective feelings of pain or generalized anxiety. Your vagus nerve controls many areas of the body including sweating , heart rate and intestines. The nausea is from the stomach/intestine , your did not perfuse your brain with enough blood therefore you passed out or felt lightheaded . It may or may not happen with subsequent visits, best suggestion would be to stay in a lying position for 5-10 minutes after your next treatment 

Botox passing out

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

You had a  classic Vaso vagal response . This occurs due to subjective feelings of pain or generalized anxiety. Your vagus nerve controls many areas of the body including sweating , heart rate and intestines. The nausea is from the stomach/intestine , your did not perfuse your brain with enough blood therefore you passed out or felt lightheaded . It may or may not happen with subsequent visits, best suggestion would be to stay in a lying position for 5-10 minutes after your next treatment 

Fainting after Botox

you hyperventilate blowing off too much carbon dioxide by breathing too fast.  Not due to Botox but nervous response.  If it starts to happen again breathe into a paper bag if u have access 

Fainting after Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

you hyperventilate blowing off too much carbon dioxide by breathing too fast.  Not due to Botox but nervous response.  If it starts to happen again breathe into a paper bag if u have access 

Passing out two days after Botox, may not be from the Botox.

Some patients experience a "vaso-vagal" response to Botox injections and may get lightheaded shortly after a procedure, usually in the exam chair. Your reaction 48 hours later should be considered not from the Botox until other possible etiologies are ruled out. Consider visiting your PCP or a cardiologist for a work-up for syncope. Hope this helps, and wishing you well.


Dr Joseph

Eric M. Joseph, MD
West Orange Facial Plastic Surgeon
4.9 out of 5 stars 425 reviews

Passing out two days after Botox, may not be from the Botox.

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Some patients experience a "vaso-vagal" response to Botox injections and may get lightheaded shortly after a procedure, usually in the exam chair. Your reaction 48 hours later should be considered not from the Botox until other possible etiologies are ruled out. Consider visiting your PCP or a cardiologist for a work-up for syncope. Hope this helps, and wishing you well.


Dr Joseph

Eric M. Joseph, MD
West Orange Facial Plastic Surgeon
4.9 out of 5 stars 425 reviews

Not related to the botox itself but the procedure

Hello, most likely the cause is vasovagal syncope, like when people pass out at the sight of blood.  Its a somewhat common response and resolves spontaneously when you lay down.  If it persists after the injection, you may be dehydrated or possibly anemic in which case you should see your primary care doctor.

George Davis, MD
The Woodlands Physician
5.0 out of 5 stars 6 reviews

Not related to the botox itself but the procedure

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Hello, most likely the cause is vasovagal syncope, like when people pass out at the sight of blood.  Its a somewhat common response and resolves spontaneously when you lay down.  If it persists after the injection, you may be dehydrated or possibly anemic in which case you should see your primary care doctor.

George Davis, MD
The Woodlands Physician

Passing out and numbness in hands after Botox

I would say that it is likely you had reaction to the process of the injection and not a reaction to the Botox itself.  The symptoms you describe are consistent with what is called a vasovagal response, which can occur after any painful stimulus.  This does not necessarily mean that you would have the same reaction if you were treated again.  It would be important to mention that you had this reaction though, just so you can be observed for a bit after treatment.  

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

Passing out and numbness in hands after Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

I would say that it is likely you had reaction to the process of the injection and not a reaction to the Botox itself.  The symptoms you describe are consistent with what is called a vasovagal response, which can occur after any painful stimulus.  This does not necessarily mean that you would have the same reaction if you were treated again.  It would be important to mention that you had this reaction though, just so you can be observed for a bit after treatment.  

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.